View Mobile Site
  • Bookmark and Share

Ask Dr. Gott 1/13

No cure for claudication

Text Size: Small Large Medium
Posted: January 12, 2007 5:59 p.m.
Updated: January 27, 2007 5:00 a.m.
DEAR DR. GOTT: In a recent column, you indicated claudication relief could be effected by either medication or surgery. I suffer from claudication and kidney disease. I am 85 years old.
    My primary-care doctor is both an internist and renal specialist. He has ruled out surgery for the claudication because of the particular dye requirement. I have queried him a number of times regarding any medicinal relief. His reply has only been negative. His response is, "A particular advertised medication indicating it can relieve the problem is (typically) used for a different problem and therefore would not be safely effective because of the renal problem."
    My question then is, what is or are the medication(s) you indicated that could provide claudication relief?
    DEAR READER: I'm having trouble translating your doctor's response. What exactly is he saying?
    Claudication is muscle cramps that are usually worsened by exercise and are the result of significant arterial blockages in the blood vessels supplying the lower extremities. The pain can be severe.
    I am not aware of any medical cure for claudication, although anticlot drugs and medicine to lower your cholesterol level (if it is high) may slow the progression of your peripheral vascular disease and help prevent complications from it.
    In my experience, surgery is the suitable therapy when the blockages are advanced or less aggressive treatment has not improved the situation.
    But first you need to know where the blockages are and how extensive they are. I believe that you could obtain this vital information by having an MRI of the arteries to your legs. Then, armed with this information, you will be better able to make a reasonable decision about having surgery.

    DEAR DR. GOTT: After 29 years of a good marriage, which included a healthy and satisfying sex life, in 2002 I had a complete hysterectomy. (I had fibroid tumors that were very painful and were causing excessive bleeding each month.) Since the surgery, my desire for sex has been steadily waning to where it is now almost nonexistent. My husband is reacting with anger, which hurts me deeply. Have you any suggestions?
    DEAR READER: You are not to blame for your loss of libido. This development is probably secondary to your surgery.
    Your husband's attitude and anger are shameful. Right when you need love and understanding, he has chosen to present an infantile tantrum. I am certain that were he to accept your concerns, you would be much more willing to explore alternative sexual practices that could turn this acrimony into a positive experience.
    With respect to the loss of libido, you need to discuss this issue with your gynecologist. I am certain that he or she could help you with medication (hormones and so forth).
    This is not the only issue here, however. For example, could your loss of sexual interest be secondary to marital tensions? Familiarity? Frustration? Perhaps your "good marriage" needs some fine-tuning.
    Check with your gynecologist, by all means, but don't ignore the "in-home," intimate aspects of your problem.
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Articles
Multimedia
Blogs
 
 

Most Popular

Commenting not available.

Please wait ...